Kentucky, 2007

Winter Weather in Kentucky, January 9, 2007

January 9, 2007 · NWS JKL · 4 events in 4 counties and zones

On the afternoon of January 9, 2007, anywhere from 1 to 4 inches of snow fell at various locations across eastern Kentucky. The highest snow total reported was 4-5 inches in Jenkins.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

On the afternoon of January 9, 2007, anywhere from 1 to 4 inches of snow fell at various locations across eastern Kentucky. The highest snow total reported was 4-5 inches in Jenkins. Two to four inches of snow fell in Perry County and Floyd county, with the higher snowfall totals occurring along ridgetops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 9, 6:35 AM EST, 45 minutes earlier.

Area forecast discussion, Jan 9, 6:35 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
635 AM EST TUE JAN 9 2007

.SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...

08Z SFC ANALYSIS SHOWS A WRAPPED UP AREA OF LOW PRESSURE OVER QUEBEC.
THROUGH THE LARGE CYCLONIC FLOW AROUND THIS LOW A CLIPPER IS CARVING
ITS WAY INTO THE OHIO VALLEY. THIS SYSTEM/S COLD FRONT EXTENDS FROM
TOLEDO OHIO SOUTHWEST TO NEAR PADUCAH. ON SATELLITE THIS CLIPPER
SHOWS UP QUITE WELL AS ITS CLOUDS PRESS INTO KENTUCKY. ON RADAR...A
FEW LEAD SHOWERS ARE RUNNING OUT AHEAD OF THE FRONT...JUST ENTERING
EAST KENTUCKY. SO FAR...THE OBS SITES HAVE NOT PICKED UP ANY
PRECIPITATION FROM THESE RETURNS DUE TO THE DRY AIR IN PLACE OVER
THIS PART OF THE STATE...THOUGH LIGHT RAIN OR SLEET SHOWER IS
POSSIBLE FROM THE HEAVIEST RADAR RETURNS. TEMPERATURES THROUGH EAST
KENTUCKY FELL DURING THE EVENING WITH THE VALLEYS DIPPING INTO THE
UPPER 20S BEFORE REBOUNDING AS THE TIGHTENING PRESSURE GRADIENT
CAUSED SOUTHWEST WINDS TO INCREASE. AS A RESULT...READINGS ARE IN
THE MIDDLE AND UPPER 30S THROUGH MOST OF THE CWA. FURTHER
COMPLICATING THE NEAR TERM FORECAST IS THE APPARENT COMPRESSIONAL
WARMING TAKING PLACE JUST AHEAD OF THE CLIPPER/S FRONT...WITH THE
TEMP AT SDF CLIMBING TO 40 DURING THE PAST HOUR. WITH SNOW FORECAST
FOR LATER THIS MORNING...THERE IS A DISCONCERTING LACK OF COLD AIR OR
SNOW IN THE TRAJECTORIES OF THE IN COMING AIR FROM SOUTHERN INDIANA
AND ILLINOIS.

THE MODELS ARE IN GOOD AGREEMENT ALOFT THROUGH 60 HOURS AS THEY TAKE
THE SECONDARY NODE OF A BROAD NORTHEAST NORTH AMERICAN TROUGH THROUGH
THE OHIO VALLEY AROUND NOON TODAY...TARGETING EAST KENTUCKY IN
PARTICULAR. FOLLOWING THIS...HEIGHTS QUICKLY RISE TONIGHT AS THE
TROUGH RACES EAST. HEIGHTS WILL CONTINUE TO REMAIN HIGH THROUGH THE
WEEK IN RESPONSE TO ANOTHER WESTERN TROUGH DIVING INTO THE FOUR
CORNERS REGION BY THE WEEKEND. THE TIMING OF THIS LOW OPENING UP AND
COMING EAST WILL BE CRITICAL TO THIS WEEKEND/S PCPN FORECAST AND
CONCERNS WITH THE POSSIBILITY OF ARCTIC AIR ARRIVING NEXT WEEK.

SENSIBLE WEATHER WILL BE QUITE A CHALLENGE TODAY WITH AS THE FACTORS
TRY TO COME TOGETHER FOR A QUICK HITTING BOUT OF ACCUMULATING SNOW
SHOWERS FOR EAST KENTUCKY. THE MODEL TIME HEIGHTS SHOW A SURGE OF
LIFT AND PCPN MOVING THROUGH DURING THE FIRST PART OF THE DAY...AROUND
12Z IN THE GFS AND CLOSER TO 18Z IN THE NAM12. HOWEVER...AFTER
SHOWING DECENT POTENTIAL FOR SNOW WITH YESTERDAY/S 06 AND 12Z
RUNS...THE LATEST ONES...INCLUDING A QUICK LOOK AT THE 06Z...RAISE
MORE CONCERNS FOR A WARM BOUNDARY LAYER. THIS...COMBINED WITH OUR
WARM START...HAS CAUSED US TO REFINE THE FORECAST TO INCLUDE A
PERIOD OF RAIN AND SNOW MIX EARLY THIS MORNING...FOLLOWED BY MOSTLY
SNOW FROM MID MORNING ON. HOWEVER...DO NOT EXPECT MUCH ACCUMULATION
IN THE VALLEYS DUE TO THE WARM GROUND AND FORECAST THERMAL PROFILE.
ELSEWHERE...ESPECIALLY IN THE FAR SOUTHEAST ABOVE 2000 FEET...STILL
SEE 1 TO 3 INCHES OF ACCUMULATION. ACCORDINGLY...HAVE LEFT THE
ADVISORIES AND SPS IN PLACE WITH UPDATES TO EACH DETAILING THE
AMOUNTS AND EXPECTED PCPN TIMING TODAY. FOR TONIGHT...THE SNOW SHOULD
TAPER OFF DURING THE EVENING WITH JUST A FEW FLURRIES ANTICIPATED
AFTER MIDNIGHT. THE COLDEST NIGHT OF THE YOUNG YEAR WILL BE UPON US
WITH TEMPS FALLING TO BETWEEN 20 AND 25 DEGREES BY WEDNESDAY MORNING.

FOR THE TEMPERATURES IN THE SHORT TERM...WENT WITH A BLEND OF OUR
CURRENT FORECAST AND THE RAW NAM12 TEMPS FOR TODAY AND THEN BLENDED
WITH THE ADJMET FOR HIGHS THE NEXT FEW DAYS. FOR LOWS...FINE TUNED
THE INHERITED GRIDS WITH A MIXTURE OF RAW NAM12 TEMPS AND LOCAL
EFFECTS DEPICTING A STANDARD LAPSE RATE TONIGHT AND A RIDGE TO VALLEY
THERMAL PATTERN WEDNESDAY AND THURSDAY NIGHT. WITH THE POPS...WENT
ABOVE MOS TODAY WITH THE AMOUNT OF LIFT AND MODERATELY DEEP MOISTURE
PREDICTED...AFTER TODAY THE MOS NUMBERS WERE REASONABLE.

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

FOLLOWING THE CLIPPER...EXPECT HIGH PRESSURE TO GRADUALLY MODERATE
THROUGH FRIDAY MORNING WITH THE HELP OF INCREASING SOUTHWEST FLOW
AT THE SFC AND ALOFT. FOLLOWING THIS...IT LOOKS QUITE WET AS A
STRONG BAROCLINIC ZONE SETS UP NEARBY BETWEEN THE ARCTIC AIR SEEPING
THROUGH THE PLAINS AND THE SUB TROPICAL AIR BROUGHT UP FROM THE
GULF. DID BEEF UP THE SKY AND POPS A TAD HEADING INTO THE WEEKEND
GIVEN THE OVERRUNNING AND ISENTROPIC REGIME THAT THE LATEST GFS
PROJECTS. OTHERWISE...ANY OTHER CHANGES WERE MINOR.

&&

.AVIATION.../12Z-12Z/...UPDATED

TOUGH FORECAST AS CONDITIONS ARE RAPIDLY EVOLVING EARLY THIS
MORNING. POTENT SHORTWAVE TROUGH DIVING SOUTHEAST ACROSS THE AREA IS
FORCING SCATTERED BUT INTENSE CONVECTIVE SHOWERS CURRENTLY AND THIS
WILL LIKELY CONTINUE THROUGH MOST OF THE MORNING WITH CONDITIONS
VARYING WILDLY FROM VFR TO VLIFR IN SHORT TIME FRAMES AT AREA
AIRPORTS. PRECIP TYPE WILL VARY FROM RAIN TO SLEET TO SNOW BUT
GRADUALLY GO OVER TO ALL SNOW THROUGH THE MORNING AS FREEZING LEVELS
FALL. WINDS WILL ALSO GUST FREQUENTLY ABOVE 20 KT THROUGH THE DAY
FURTHER COMPOUNDING THE DIFFICULT FLYING CONDITIONS.

CONTINUES TO APPEAR THAT SNOW SHOWERS WILL BECOME LESS NUMEROUS WITH
TIME THROUGH THE AFTERNOON WITH CIGS GENERALLY BECOMING VFR BY 02Z
TO 04Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FOR KYZ087-088-118-120 FROM 6 AM TUESDAY TO 7 PM
TUESDAY.
SNOW ADVISORY FOR KYZ086-110-113-115>117 FROM 6 AM TUESDAY TO
5 PM TUESDAY.
&&

SHORT TERM...GREIF
LONG TERM...GREIF
AVIATION...ABE
Hazardous weather outlook, Jan 9, 5:50 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
550 AM EST TUE JAN 9 2007

KYZ044-050>052-058>060-068-069-079-080-083>085-104-106>109-111-112-
114-119-101400-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...
BOONEVILLE...INEZ
550 AM EST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS ARE EXPECTED TODAY THROUGH EARLY THIS EVENING. UP TO AN
INCH OF ACCUMULATION IS POSSIBLE ON THE RIDGES...AND ON GRASSY
SURFACES ELSEWHERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PROLONGED PERIOD OF WET WEATHER IS EXPECTED LATER THIS WEEK AND
OVER THE WEEKEND. DEPENDING ON THE AMOUNT OF RAIN...SIGNIFICANT RIVER
RISES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AMOUNTS TODAY.

KYZ087-088-118-120-101400-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
550 AM EST TUE JAN 9 2007

...SNOW ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS ARE EXPECTED TODAY THROUGH THIS EVENING. TOTAL SNOW
ACCUMULATIONS OF AROUND AN INCH ARE EXPECTED IN THE VALLEYS WITH 2
TO 3 INCHES POSSIBLE ABOVE 2000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PROLONGED PERIOD OF WET WEATHER IS EXPECTED LATER THIS WEEK AND
OVER THE WEEKEND. DEPENDING ON THE AMOUNT OF RAIN...SIGNIFICANT RIVER
RISES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AMOUNTS TODAY.

KYZ086-110-113-115>117-101400-
KNOX-FLOYD-KNOTT-PERRY-CLAY-LESLIE-
INCLUDING THE CITIES OF...BARBOURVILLE...PRESTONSBURG...HINDMAN...
HAZARD...MANCHESTER...HYDEN
550 AM EST TUE JAN 9 2007

...SNOW ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS ARE EXPECTED TODAY THROUGH THIS EVENING. SNOWFALL
AMOUNTS OF UP TO ONE INCH WILL BE POSSIBLE IN VALLEY LOCATIONS...WITH
AMOUNTS OF 1 TO 2 INCHES POSSIBLE ALONG RIDGES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PROLONGED PERIOD OF WET WEATHER IS EXPECTED LATER THIS WEEK AND
OVER THE WEEKEND. DEPENDING ON THE AMOUNT OF RAIN...SIGNIFICANT RIVER
RISES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AMOUNTS TODAY.

GREIF

In the hours before

Special weather statement, Jan 9, 4:10 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
410 AM EST TUE JAN 9 2007

KYZ044-050>052-058>060-068-069-079-080-083>085-104-106>109-111-112-
114-119-100015-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...
BOONEVILLE...INEZ
410 AM EST TUE JAN 9 2007

..WINTER WEATHER TO AFFECT THE REGION TODAY...

AN AREA OF LOW PRESSURE WILL QUICKLY TRACK FROM THE UPPER MIDWEST
THIS MORNING TO THE EAST COAST BY THIS EVENING. THIS SYSTEM/S
TRAILING COLD FRONT WILL CROSS THE AREA THIS MORNING. IN
ADDITION...AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH THE FRONT TO
PRODUCE PRECIPITATION ACROSS EASTERN KENTUCKY DURING THE DAY AND
EVENING. RAIN AND SNOW SHOWERS ARE EXPECTED TO DEVELOP EARLY THIS
MORNING BEFORE CHANGING TO MOSTLY SNOW AND CONTINUING THROUGH THE
AFTERNOON HOURS. THE SNOW SHOWERS WILL BECOME MORE INTERMITTENT BY
EVENING.

A MIXTURE OF RAIN AND SNOW WILL DEVELOP ACROSS EAST KENTUCKY EARLY
THIS MORNING. BY MID MORNING...THE ATMOSPHERE WILL BE COLD ENOUGH
FOR THE PRECIPITATION TO FALL PRIMARILY AS SNOW...ESPECIALLY NORTH OF
A SOMERSET TO WILLIAMSBURG LINE. AREAS SOUTH OF THIS LINE MAY SEE THE
SNOW CONTINUE TO MIX WITH RAIN. TEMPERATURES WILL START OUT IN THE
UPPER 30S BUT FALL INTO THE MIDDLE 30S DURING THE DAY. AIR
TEMPERATURES ABOVE FREEZING AND GROUND TEMPERATURES STILL WARM DUE TO
OUR RECENT MILD WEATHER WILL LIMIT ACTUAL SNOW ACCUMULATIONS. AT THIS
TIME...IT APPEARS THAT TOTAL SNOW ACCUMULATIONS BY THIS EVENING WILL
RANGE FROM A DUSTING TO AN INCH...WITH THE HIGHEST ACCUMULATIONS SEEN
ON GRASSY SURFACES AND ON THE RIDGETOPS.

A FEW ROADS...ESPECIALLY CROSSING THE RIDGETOPS...COULD BECOME SNOW
COVERED AT TIMES TODAY AS THE SNOW SHOWERS PASS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR
INTERNET WEB SITE AT WWW.WEATHER.GOV/JACKSONKY.

JP/GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Perry

When
January 9, 7:20 AM EST to 2:40 PM EST
Where
Perry forecast zone
Reported by
Public
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Two to four inches of snow on the ground on Regional Airport Road at Chavies.

Winter Weather, Floyd

When
January 9, 8:20 AM EST to 6:20 PM EST
Where
Floyd forecast zone
Reported by
Trained Spotter
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Two to four inches of snowfall at Bevinsville. Two inches fell in valleys and 3-4 inches on ridgetops.

Winter Weather, Pike

When
January 9, 8:30 AM EST to 12:00 PM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Snow fall of 1 7/8 inches reported at Elkhorn City. Some tree limbs broken with snow and slush covered roads on Highways 80 and 460.

Winter Weather, Letcher

When
January 9, 9:20 AM EST to 6:20 PM EST
Where
Letcher forecast zone
Reported by
Department of Highways
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Four to five inches of snow reported in Jenkins at higher elevations.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10707, 10709, 10706, 10704.